1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Frightened by this Low

Discussion in 'Diabetes Discussions' started by Shecat, Jul 10, 2015.

  1. Shecat

    Shecat Type 1 · Well-Known Member

    Messages:
    76
    Likes Received:
    173
    Trophy Points:
    73
    I had a hypo which has left me petrified and quite paranoid even inside my house incas it ever gets like this again.
    One week before Christmas 2007 I had my lunch and decided to take both my dogs onto the Heath beside my house for a run around. I walked for about half an hour and being the bad Diabetic I was back then I had chocolate in my pocket and a bottle of lucozade sport in my hand, I was only treated with exercise and diet at that time.

    I began to feel woozy out of nowhere and had no idea what was going on so I drank the full bottle of lucozade sport and ate most of my chocolate because I had this gnawing almost painful pain in my stomach I was starving hungry. I staggered a short distance then spotted a gate and as I felt I was going to pass out I decided to drape myself over it rather than land up on the freezing ground. When I got there a woman was in that part walking her dog, she saw me and called over asking if I was okay and I managed to say no! She decided to phone Police.

    I had managed to pull my phone out my pocket and hit my partners number, in the state I was in I had to hand the woman my phone to speak and she tried but was shouting so couldn't be made out. She was told to stay by me by Police. She decided to ask me if I had brought my medication out with me, I managed to groan no to which she screeched at me that I should have, ummm medication wouldn't have helped but anyway I was screeched at, funny how the general person is clueless about Diabetes!

    Anyway, my partner arrived along with another Police Officer, she'd heard the call come over her radio and put one and one together, it was at that point I fully collapsed, I lay on that Heath for 4 hours apparently with armed Police Officers and general Police Officers tending to me and trying to get Paramedics to me, it took 10 Officers 4 hours to help find me and have Paramedics pump glucose into my arm then have the Heath warden come to us and drive us off in his 4x4 to the waiting ambulance where I was taken to hospital not because of my hypo but because I had hypothermia.

    I have never been so afraid in my life as I was lying on that Heath without power in my body to even speak,!that was when Diabetes became real to me, my blood sugar level taken on the Heath was 1.2 mmol/l and dropped to that from nowhere as I didn't take any medication back then. I use Insulins now so am paranoid about crashing to the point I am always carrying cans of full sugar coke and glucose tablets wherever I go along with my blood meter and a big medical sos bracelet on my wrist. I could have died that day.

    My dogs were returned home unharmed for me by Police.
     
  2. PatsyB

    PatsyB Type 2 · Well-Known Member

    Messages:
    2,781
    Likes Received:
    13,062
    Trophy Points:
    198
    sorry to hear of your terrible time .... i tend to test before I walk just for peace of mind....when I first started with the lergy as I call it i had walked my dogs and was almost home when i felt my right leg starting to drag I did not know what it was but then thought sugar levels and tested as soon as I got in the house which was 2 mins later it had dropped low....so carry a bum bag with me mostly now containing mars bar and jelly babies and glucose tabs ...;)
     
  3. susie1953

    susie1953 Type 2 · Well-Known Member

    Messages:
    62
    Likes Received:
    20
    Trophy Points:
    48
    I always carry glucose tabs ,lucozade ,and my test kit
     
  4. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,914
    Likes Received:
    11,784
    Trophy Points:
    198
    @Shecat That sounds far more like reactive hypoglycaemia - you say you weren't being treated with any medication or insulin and your bg level dropped to 1.2. Under normal T2 diabetes it's really very unusual to go so low. Normally you'd be going entirely the opposite direction. If you do suffer reactive hypoglycaemia, then lucozade and chocolate would also make life much harder.

    I've tagged @Brunneria and @nosher8355 as I think they may have insight that may help you.
     
    • Like Like x 4
  5. Brunneria

    Brunneria Other · Guru
    Retired Moderator

    Messages:
    21,796
    Likes Received:
    35,040
    Trophy Points:
    298
    Hi,

    It really does sound like a one off extreme version of your own body over-producing insulin after a meal. Which is known as reactive hypoglycaemia (where your body reacts to high blood glucose by producing too much insulin, and dipping into a hypo afterwards)

    Ive had RH for years, but i have never had such a bad low as that!

    Thank heavens you had supplies with you, and that woman was there.

    I understand the fear. Even though not to the same extent. I have developed a kind of hypo phobia over the years.

    The good news is that it sounds like a one off for you.

    What do your bloods normally run at?
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook